FDA Issues Benadryl Warning

In response to the “Benadryl Challenge,” yet another dare circulating on social media, the Food and Drug Administration issued a statement about the dangers of taking higher than recommended doses of the over-the-counter medication.

“We are aware of news reports of teenagers ending up in emergency rooms or dying after participating in the “Benadryl Challenge” encouraged in videos posted on the social media application TikTok,” the statement read

Benadryl made news earlier this year as part of a dangerous TikTok trend. Teenagers taking large quantities of the drug claimed it would cause hallucinations. According to Google Trends, the term “Benadryl Challenge” hit peak search popularly in early September. The most significant search interest has been in Oklahoma and North Dakota. 

Benadryl has something called “dose-dependent toxicity,” which means the bigger the dose, above recommended guidelines, the more toxic it will be. Typically, the active ingredient, diphenhydramine, helps to suppress the body’s allergic reaction to an allergen, but it can cause confusion, hallucinations and seizures. It can also cause the heart to stop. 

The FDA offered helpful advice to parents to “ store diphenhydramine and all other OTC [over-the-counter] and prescription medicines up and away and out of children’s reach and sight.” In the case of a suspected overdose, call 911 and poison control at 1-800-222-1222. 

For doctors and healthcare providers, the FDA cautioned vigilance and suggested talking to teens about following appropriate dosing guidelines. 

Loading...
Join the Discussion